Alert archive / Kentucky / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Jackson, KY

March 15, 20124 counties in Kentucky

NWS Jackson, KY issued this areal flood advisory at Mar 15, 2012, 10:13 PM EDT for 4 counties in Kentucky. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 10:13 PM EDT (02:13 UTC)
Expired
Mar 16, 2012, 8:00 AM EDT
In force
10 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 43 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WGUS83 KJKL 160213
FLSJKL

FLOOD ADVISORY
NATIONAL WEATHER SERVICE JACKSON KY
1013 PM EDT THU MAR 15 2012

KYC065-109-129-189-161200-
/O.NEW.KJKL.FA.Y.0021.120316T0213Z-120316T1200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-OWSLEY KY-LEE KY-ESTILL KY-
1013 PM EDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  EASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  NORTHWESTERN OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  SOUTH CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  WESTERN LEE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 800 AM EDT FRIDAY

* AT 1010 PM EDT...EMERGENCY MANAGEMENT REPORTED MINOR FLOODING   
OCCURRING IN THE ADVISORY AREA.  6 TO 12 INCHES OF WATER WAS 
REPORTED ON KY HIGHWAY 52...1 MILE EAST OF THE ESTILL COUNTY LINE. 
RAINFALL OF 1 TO 2 INCHES HAS OCCURRED IN THIS AREA WITH THE 
POSSIBILITY OF ANOTHER ONE HALF INCH OF ADDITIONAL RAIN.

* SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING INCLUDE...
  BEATTYVILLE...BOONEVILLE...MCKEE...ALUMBAUGH...ARVEL...
  ATKINSTOWN...BANFORD...BELLE POINT...BLANTON FLATS...BRADSHAW...
  BRAZIL...CARYTON...CHESTNUT GAP...CORGLETON...CRESSMONT...DABOLT...
  DEESE...DELVINTA...DRIP ROCK...EARNESTVILLE...ELIAN...ENDEE...
  ENOCH...EVELYN...EVERSOLE...FIXER...FOXTOWN...GRAY HAWK...GREELEY
  AND GREEN HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ADDITIONAL ONE HALF INCH OF RAINFALL IS STILL POSSIBLE IN THE 
ADVISORY AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3770 8368 3760 8369 3744 8364 3732 8405
      3762 8404

$$

JACOBSON

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood advisory went out at Mar 15, 8:08 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 15, 8:08 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
808 PM EDT THU MAR 15 2012

.UPDATE...
ISSUED AT 807 PM EDT THU MAR 15 2012

MADE A MAJOR UPDATE TO THE FORECAST TO REFLECT CURRENT CONDITIONS AND
MODEL TRENDS. EARLIER IN THE EVENING...SEVERAL SEVERE THUNDERSTORMS
MOVED ACROSS THE AREA DROPPING QUARTER TO HALF DOLLAR SIZED HAIL
ACROSS THE AREA. THE STORMS ALSO BROUGHT HEAVY RAIN WITH IT AND SOME
AREA THAT HAD TRAINING CELLS GOT REPORTS OF FLASH FLOODING. THE WORST
OF THE FLASH FLOODING APPEARS TO HAVE BEEN IN LESLIE COUNTY. ANOTHER
LINE OF STRONG STORMS IS CURRENTLY ENTERING EASTERN KENTUCKY AND WE
EXPECT SOME OF THE STORMS TO STAY SEVERE. THIS LINE OF STORMS ARE
TRANSITIONING FROM MOSTLY HAIL TO A MIXTURE OF HAIL AND WIND. EXPECT
THESE STORMS TO CONTINUE MOVING ACROSS EASTERN KENTUCKY OVER THE NEXT
TWO TO FOUR HOURS. FLASH FLOOD IS A CONCERN...ESPECIALLY OVER AREA
THAT PREVIOUSLY RECEIVED HEAVY RAINFALL.

&&

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED

ITS SUMMERTIME IN MARCH...WITH SLOW MOVING POORLY ORGANIZED PULSE
TYPE CONVECTION TAKING PLACE. IT TOOK ON AN MCS TYPE STRUCTURE LATE
LATE LAST NIGHT AND THIS MORNING...BUT THIS BROKE DOWN WITH SURFACE
HEATING AND ADDITIONAL SCATTERED DEVELOPMENT DURING THE DAY...WHICH
IS NOW ONGOING.

THE THUNDERSTORMS WERE BECAUSE OF MOIST FLOW OFF THE GULF OCCURRING
UNDERNEATH WEAK SHORTWAVES AND COLD TEMPS ALOFT. SURFACE BASED LIFTED
INDICIES WERE RUNNING FROM -3 TO -6 OVER THE JKL FORECAST AREA THIS
AFTERNOON...BUT WEAK SHEAR WAS PREVENTING ANYTHING MORE THAN MARGINAL
SEVERE HAIL REPORTS. HOWEVER...THE WEAK FLOW WAS RESPONSIBLE FOR
LOCALLY HEAVY RAINFALL.

ONE CONCENTRATED AREA OF CONVECTION WAS OVER THE EASTERN PART OF THE
FORECAST AREA AT MID AFTERNOON...AND ANOTHER AREA OVER WESTERN
KENTUCKY. WILL EXPECT A DECREASE IN COVERAGE OF SHOWERS AND
THUNDERSTORMS WITH LOSS OF HEATING. THE SHORTWAVE RESPONSIBLE FOR THE
WESTERN KENTUCKY ACTIVITY IS SHOWN BY BOTH THE GFS AND NAM TO MOVE
EAST AND POSSIBLY AFFECT THE FORECAST AREA TONIGHT...ESPECIALLY THE
NORTH. HAVE USED LIKELY POPS THERE...AND CHANCE TO THE SOUTH. THE
PASSING OF THE SAME WAVE BRINGS A LIKELIHOOD OF PRECIP TO THE REST OF
THE AREA ON FRIDAY. AS THE WAVE SHIFTS EAST AND HEATING IS LOST ON
FRIDAY NIGHT...WANING OF THE CONVECTION IS EXPECTED. SHEAR WILL AGAIN
BE WEAK ON FRIDAY...SO THE SEVERE THREAT SHOULD NOT BE ANY GREATER
THAN TODAY. THE BIGGEST THREAT LOOKS TO BE HAIL FROM PULSE STORMS
ONCE AGAIN...SHOULD ENOUGH DESTABILIZATION BE ABLE TO TAKE PLACE.

.LONG TERM.../SATURDAY THROUGH THURSDAY/...UPDATED

THE EXTENDED FORECAST PERIOD BEGINS ON SATURDAY WITH AN ACTIVE
MERIDIONAL PATTERN IN PLACE. THIS SUMMER LIKE PATTERN FEATURES A
500MB RIDGE OVER THE SOUTHEAST WITH A DEEP TROUGH OVER THE WESTERN
US. WHILE THE MODELS SEEM TO HAVE THE LONGWAVE PATTERN DOWN...THE
ACTUAL PROGRESSION OF THE WEAK SHORTWAVES AND SIGNIFICANT FEATURES
ARE LESS CONSISTENT TO SAY THE LEAST. WILL EXUDE A LOW CONFIDENCE IN
THE EXTENDED FORECAST DUE TO THIS PATTERN.

WITH SOUTHERLY FLOW FROM 500MB TO THE SURFACE...EXPECTING A DEEP
MOIST FLOW FOR MUCH OF THE EXTENDED. THE UPPER LEVELS WILL FEATURE
SOME WEAK DISTURBANCES RIDING UP OVER THE RIDGE...KEEP THE OHIO
VALLEY IN AN ACTIVE WEATHER PATTEN WITH CHANCE POPS PRETTY MUCH
THROUGH THE EARLY PART OF THE EXTENDED. THE BULK OF THE SHOWERS AND
STORMS WILL BE ON A DIURNAL TYPE PATTERN...PULSING WITH THE HEAT OF
THE DAY. THE RIDGE WILL REBOUND BY TUESDAY GIVING A BRIEF REPRIEVE
IN THE PRECIP BEFORE ANOTHER FRONT DEVELOPS AND MOVES EAST INTO THE
OHIO VALLEY.

OVERALL...THE EXTENDED INITIALIZATION PROVIDED SOME CHANCE POPS FROM
SATURDAY THROUGH MONDAY NIGHT FOR SHOWERS AND THUNDERSTORMS. THE
WARM SOUTHERLY FLOW WILL CONTINUE WITH MAX TEMPERATURES WELL ABOVE
NORMAL...REACHING THE UPPER 70S INTO THE LOW 80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 807 PM EDT THU MAR 15 2012

A LINE OF VERY STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE TAF
STATIONS BETWEEN 00-03Z. BEHIND THIS LINE...THERE WILL JUST BE SOME
SCATTERED SHOWERS AND THUNDERSTORMS. LOOK WELL BEHIND THE APPROACHING
LINE...THE CIGS HAVE STAYED VFR. WITH THIS IN MIND...JUST EXPECT SOME
TEMPO MVFR AS STORMS MOVE ACROSS THE AIRFIELDS WITH IFR POSSIBLE WITH
THE STRONGEST STORMS. THIS UNSETTLE PATTERN IS EXPECTED TO CONTINUE
THROUGH THE END OF THE TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJ
SHORT TERM...HAL
LONG TERM...SHALLENBERGER
AVIATION...JJ
Hazardous weather outlook, Mar 15, 9:55 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
955 PM EDT THU MAR 15 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
955 PM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. THESE STORMS
WILL ARE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND WIND GUSTS
UP TO 30 MPH. THUNDERSTORMS WILL BEGIN TO DIMINISH AFTER MIDNIGHT AND
BECOME VERY ISOLATED. AREAS THAT RECEIVED HEAVY RAIN THIS EVENING ARE
SUBJECT TO CREEKS AND LOW WATER CROSSINGS RUNNING FULL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL OCCUR AT TIMES...MAINLY FROM FRIDAY INTO THE DAY
MONDAY...AND ALSO ON WEDNESDAY. THE GREATEST PROBABILITY IS ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF SEVERE WEATHER OR
FLOODING TO THE JACKSON WEATHER OFFICE.

JJ

In the hours before

Special weather statement, Mar 15, 8:42 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
842 PM EDT THU MAR 15 2012

KYZ106-108-109-111-112-160115-
MAGOFFIN-MORGAN-WOLFE-LEE-BREATHITT-
842 PM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 915
PM EDT THURSDAY EVENING...

   CENTRAL MAGOFFIN...
   EXTREME SOUTH CENTRAL MORGAN...
   SOUTHERN WOLFE...
   EAST CENTRAL LEE AND
   NORTHERN BREATHITT.

AT 842 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LANE...OR NEAR
CAMPTON...MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PAXTON AROUND
850 PM EDT...MOCT AROUND 855 PM EDT...MOUNTAIN VALLEY AROUND 900 PM
EDT...DALE AROUND 905 PM EDT...EUGENE AROUND 910 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Local storm report, Mar 15, 8:55 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HEAVY RAIN       BARBOURVILLE            36.87N 83.88W
03/15/2012  U0.00 INCH       KNOX               KY   EMERGENCY MNGR

            TRU-SEAL FACTORY ROOF COLLAPSE DUE TO HEAVY RAIN. 3
            INJURIES, ALL PERSONNEL ACCOUNTED FOR.

&&

DUSTY
Special weather statement, Mar 15, 9:02 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
902 PM EDT THU MAR 15 2012

KYZ088-113-115-117-118-160145-
KNOTT-LESLIE-LETCHER-PERRY-HARLAN-
902 PM EDT THU MAR 15 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 945 PM EDT THURSDAY EVENING...

   SOUTHERN KNOTT...
   EASTERN LESLIE...
   LETCHER...
   EASTERN PERRY AND
   NORTHEASTERN HARLAN.

AT 901 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM DRYHILL TO DALEY TO DIVIDE...OR ALONG A LINE
EXTENDING FROM HYDEN TO 9 MILES SOUTHEAST OF HYDEN TO 9 MILES
NORTHEAST OF HARLAN...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VIPER AROUND
910 PM EDT...ULVAH AROUND 915 PM EDT...BULAN AROUND 920 PM EDT...
CORDIA AROUND 925 PM EDT...RITCHIE AROUND 930 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH AND OCCASIONAL LIGHTNING
IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Local storm report, Mar 15, 9:31 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
931 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     DEBRIS FLOW      2 SE WARBRANCH          36.95N 83.42W
03/15/2012                   LESLIE             KY   LAW ENFORCEMENT

            SEVERAL MUDSLIDES REPORTED ON HIGHWAY 2058.

&&

KAS
Local storm report, Mar 15, 9:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
936 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     DEBRIS FLOW      3 S MOZELLE             36.96N 83.40W
03/15/2012                   LESLIE             KY   LAW ENFORCEMENT

            MUDSLIDES FORCED LANE CLOSERS ON SEVERAL PORTIONS OF
            HIGHWAY 421 FROM MILE MARKER 0 NEAR THE HARLAN COUNTY
            LINE NORTH TO ABOUT MILE MARKER 10.

&&

KAS
Local storm report, Mar 15, 9:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
945 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      7 WNW BEATTYVILLE       37.62N 83.83W
03/15/2012                   LEE                KY   EMERGENCY MNGR

            6-12 INCHES OF WATER WERE COVERING ONE LANE OF KY HWY 52
            1 MILE EAST OF THE ESTILL COUNTY LINE.

&&

JJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:12 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Jackson, Leslie, Owsley, Perry2 hr
Mar 15, 8:35 PM EDTAreal Flood AdvisoryJKLPowell115 min
Mar 15, 8:36 PM EDTAreal Flood AdvisoryJKLBell, Knox91 min
Mar 15, 8:47 PM EDTAreal Flood AdvisoryJKLElliott, Johnson, Morgan92 min
Mar 15, 9:27 PM EDTFlash Flood WarningJKLClay, Harlan, Leslie2 hr
Mar 15, 10:17 PM EDTAreal Flood AdvisoryJKLPowell10 hr
Mar 15, 11:51 PM EDTAreal Flood AdvisoryJKLHarlan, Leslie9 hr
Mar 16, 7:00 AM EDTRiver Flood AdvisoryJKLEstill29 hr
Mar 16, 7:56 AM EDTAreal Flood AdvisoryJKLEstill, Jackson, Lee, Owsley5 hr

Nearby

Areal Flood Advisories in Kentucky, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.